Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 148, NWS Wakefield, VA

June 18, 2000City of Norfolk, City of Portsmouth, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2000, 9:21 PM EDT for City of Norfolk, City of Portsmouth, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2000, 9:21 PM EDT (01:21 UTC)
Expired
Jun 18, 2000, 9:45 PM EDT
In force
24 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Norfolk, VA, City of Portsmouth, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2000-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2000-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 190122
SVRAKQ
VAC710-740-190145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
921 PM EDT SUN JUN 18 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 945 PM EDT

* AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CHURCHLAND...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  CHURCHLAND AND CRADOCK AT 925 PM
  DOWNTOWN PORTSMOUTH AT 930 PM
  DOWNTOWN NORFOLK AND GHENT AT 935 PM
  NORVIEW AT 940 PM
  NORFOLK INTERNATIONAL AIRPORT AND NORFOLK NAS AT 945 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND wDEADLY CLOUD-TO-GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

$$

CULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:30 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 18, 8:30 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 PM EDT SUN JUN 18 2000

WL BE ISSUING UPDATED ZONE FCSTS ARND 9 PM TO DROP SVR TSTM WATCH ALL
AREAS. HAD A FEW SVR CELLS EARLIER AND A FEW GUSTY TSTMS PSBL THRU
LATE EVE HOURS...BUT SVR TSTMS SHUD BE ISOLD REST OF THE NGT.

JUST HAD A STG CELL MOVE OHVD HERE. VWP SHOWING 40 KT AT 3K FT BUT
MANAGED ONLY A 23KT GUST...SO MOST WINDS NOT MAKING IT DOWN TO SFC.
QUITE A GOOD LIGHT SHOW AND HVY DOWNPOUR TOO.

REGIONAL RADARS SHOW TSTMS LINE UP AHD COLD FRONT BWI-DCA TO
PIEDMONT. ANTHR LINE FM AKQ TO WESTERN ABLEMARLE SOUND. WL NEED TO
CONT LIKELY POPS MOST AREAS OVRNT...BUT MAY LOWER POPS TO CHCY OVR
WESTERN COUNTIES.

.AKQ...NONE.

CULLEN

In the hours before

Local storm report, Jun 18, 6:00 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
600 PM EDT SUN JUN 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    GLOUCESTER COURT HOUSE    VA   .75 INCH HAIL
06/18/00   GLOUCESTER                     REPORTED BY FIRE DEPT.

0527 PM    YORKTOWN                  VA   MPH TSTM WIND GUST
06/18/00   YORK                           TREES DOWN ON CAMP PEARY
                                          REPORTED BY BASE PERSONNEL

CULLEN
Local storm report, Jun 18, 6:00 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 PM EDT SUN JUN 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    GLOUCESTER COURT HOUSE    VA   .75 INCH HAIL
06/18/00   GLOUCESTER                     REPORTED BY FIRE DEPT.

0527 PM    YORKTOWN                  VA   TSTM WIND GUST
06/18/00   YORK                           TREES DOWN ON CAMP PEARY
                                          REPORTED BY BASE PERSONNEL

CULLEN
Special weather statement, Jun 18, 6:30 PM EDT, 2 hours 51 minutes before
MDZ021>025-VAZ048-049-060>100-190100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD, VA
630 PM EDT SUN JUN 18 2000

...SEVERE THUNDERSTORM WATCH NUMBER 462 REMAINS IN EFFECT UNTIL 9 PM
EDT FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND
EASTERN SHORE...

A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING AHEAD OF THIS FRONT
IN THE WATCH AREA LATE THIS AFTERNOON. SOME OF THESE STORMS HAVE BEEN
SEVERE. THUNDERSTORMS WILL CONTINUE TO BE CAPABLE OF PRODUCING LARGE
HAIL...WIND GUSTS IN EXCESS OF 55 MPH...VERY HEAVY RAIN...FREQUENT
CLOUD TO GROUND LIGHTNING THROUGH 9 PM THIS EVENING.

PERSONS MOST AT RISK DURING THUNDERSTORMS ARE THOSE WHO ARE
OUTDOORS. ONCE THUNDER IS HEARD...STAY AWAY FROM TALL TREES...BODIES
OF WATER...HILLTOPS OR OPEN FIELDS. MOVE TO A SAFE LOCATION
IMMEDIATELY SUCH AS A BUILDING OR CAR.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CULLEN
Special weather statement, Jun 18, 9:13 PM EDT, 8 minutes before
MDZ021>025-VAZ048-049-060>100-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
913 PM EDT SUN JUN 18 2000

...SEVERE THUNDERSTORM WATCH NUMBER 462 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CENTRAL AND
EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE HAS BEEN
ALLOWED TO EXPIRE AT 9 PM. SHOWER AND THUNDERSTORM ACTIVITY WILL
CONTINUE DURING THE LATE EVENING AND OVERNIGHT HOURS...BUT MOST
STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATEST
WEATHER INFORMATION.

CULLEN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 9:46 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Virginia Beach29 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningAKQSurry16 min
Jun 19, 12:59 PM EDTSevere Thunderstorm WarningAKQCity of Newport News16 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Newport News35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Norfolk, City of Portsmouth35 min
Jun 19, 1:55 PM EDTSevere Thunderstorm WarningAKQCity of Hampton35 min
Jun 19, 2:04 PM EDTTornado WarningAKQCity of Norfolk, City of Portsmouth26 min
Jun 19, 2:55 PM EDTSevere Thunderstorm WarningAKQCity of Virginia Beach35 min
Jun 19, 3:27 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.